Hail, Osage
- When
- April 24, 3:41 PM CST
- Where
- Osage County, 6.75 mi SE of Okesa
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 36.664, -96.030
Strong to severe thunderstorms developed across eastern Oklahoma during the afternoon of the 24th, as an upper level disturbance and associated surface low pressure system translated across the region from the west. The strongest thunderstorms produced hail up to ping pong ball size and damaging wind gusts as they moved east across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TSA wrote it up.
Strong to severe thunderstorms developed across eastern Oklahoma during the afternoon of the 24th, as an upper level disturbance and associated surface low pressure system translated across the region from the west. The strongest thunderstorms produced hail up to ping pong ball size and damaging wind gusts as they moved east across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 24, 2:53 PM CST, 48 minutes earlier.
Area Forecast Discussion National Weather Service Tulsa OK 353 PM CDT Fri Apr 24 2020 .DISCUSSION... Strong to severe thunderstorms are expected to develop soon across northeast Oklahoma just ahead of a cold front, with the activity building south into southeast Oklahoma over the next 2-3 hours. Large hail and damaging winds will be main severe weather threats, with an isolated tornado threat across mainly far southeast Oklahoma. The biggest limiting factor for tornadoes is the lack of deep low level moisture, although surface dewpoints may reach the lower 60s near the Red River just ahead of the storms. Storms will move east of the area by late evening, but a few showers will remain possible overnight mainly across northwest Arkansas and far northeast Oklahoma. After a dry and mild weekend, shower and thunderstorm chances will return late Sunday night and Monday as an upper level disturbance moves across the area. A cold front will move across the area late Tuesday and Tuesday evening bringing another round of showers and storms, along with the potential for severe weather. Dry and mild weather will return for the latter half of next week. The GFS is more aggressive than the ECMWF with another system at the tail end of the forecast period, and will side with the ECMWF for now keeping next Friday dry. Raised pops from the National Blend of Models forecast for late Sunday night and Monday. && .PRELIMINARY POINT TEMPS/POPS... TUL 52 73 48 77 / 60 0 0 0 FSM 54 73 48 76 / 100 10 0 0 MLC 53 74 47 77 / 50 0 0 0 BVO 50 73 43 76 / 70 10 0 0 FYV 51 69 44 73 / 100 10 0 0 BYV 51 67 45 71 / 90 10 0 0 MKO 52 72 47 75 / 80 0 0 0 MIO 52 70 45 73 / 100 10 0 0 F10 52 73 47 76 / 50 0 0 0 HHW 53 74 48 76 / 40 0 0 0 && .TSA WATCHES/WARNINGS/ADVISORIES... OK...None. AR...None. && SHORT TERM...14 LONG TERM....05 PLATE
Hazardous Weather Outlook
National Weather Service Tulsa OK
1257 PM CDT Fri Apr 24 2020
ARZ001-002-010-011-019-020-029-OKZ049-053>076-251015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1257 PM CDT Fri Apr 24 2020
...SEVERE STORMS POSSIBLE LATE THIS AFTERNOON AND EVENING...
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...Today and Tonight.
TORNADO.
RISK...Limited.
AREA...Along and South of I-40.
ONSET...After 4 pm.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Eastern Oklahoma and Western Arkansas.
ONSET...After 4 pm.
HEAVY RAIN and FLASH FLOOD.
RISK...Limited.
AREA...East of line from Bartlesville Oklahoma to
McAlester Oklahoma.
ONSET...After 4 PM.
SIGNIFICANT WINDS.
RISK...Limited.
AREA...Northeast Oklahoma.
ONSET...Mid Evening.
DISCUSSION...
Thunderstorms will develop across northeast Oklahoma by mid to
late afternoon and continue to quickly develop southward into
southeast Oklahoma. Instability and wind shear will both increase
with southward extent and severe weather potential will increase
accordingly. Conditions do appear favorable for both large hail
and locally damaging wind gust potential. Hail to golfball, and
possibly tennis ball, size is possible with the most intense
storms, with greatest threat of significant hail along and south
of I-40. Additionally, some storms along and south of Interstate
40 will have a limited tornadic potential with the risk increasing
toward the Red River valley and points southward. Storms will
spread into western Arkansas by early evening with a continued
severe weather risk especially from west central Arkansas and
points south and east. Storms will move further east by late
evening with the severe weather risk ending by midnight. Locally
heavy rainfall is possible across eastern Oklahoma and western
Arkansas. Given the recent rainfall, any heavier amounts could
quickly increase flash flooding concerns.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...High Wind Potential.
SUNDAY...No Hazards.
MONDAY...Thunderstorm Potential.
TUESDAY...Severe Thunderstorm Potential...Heavy Rain Potential.
WEDNESDAY through THURSDAY...No Hazards.
EXTENDED DISCUSSION...
Gusty northerly winds which develop Friday evening will
persist into the day Saturday with frequent gusts of
20 to 35 mph. Dry and mild conditions are expected
through the weekend, with thunderstorm chances returning
Monday into Tuesday.
weather.gov/tulsa contains additional information.Special Weather Statement
National Weather Service Tulsa OK
334 PM CDT Fri Apr 24 2020
OKZ054-242100-
Osage OK-
334 PM CDT Fri Apr 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE COUNTY UNTIL
400 PM CDT...
At 334 PM CDT, a strong thunderstorm was located 3 miles west of Kaw
City, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Shidler... Burbank...
Southern Kaw Lake... Webb City...
Apperson...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.
&&
LAT...LON 3670 9705 3670 9703 3669 9700 3668 9694
3675 9689 3674 9683 3677 9682 3677 9679
3678 9679 3678 9675 3691 9675 3693 9667
3677 9662 3664 9681 3663 9705 3665 9706
TIME...MOT...LOC 2034Z 259DEG 21KT 3676 9692Special Weather Statement National Weather Service Tulsa OK 346 PM CDT Fri Apr 24 2020 OKZ054-242115- Osage OK- 346 PM CDT Fri Apr 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE COUNTY UNTIL 415 PM CDT... At 346 PM CDT, a strong thunderstorm was located 5 miles west of Pawhuska, moving east at 25 mph. Dime to penny size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Pawhuska... Osage Hills State Park... Okesa... Sunset Lake... Nelagoney... Pershing... PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Tulsa. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern Oklahoma. LAT...LON 3655 9654 3674 9651 3686 9609 3661 9612 TIME...MOT...LOC 2046Z 249DEG 23KT 3666 9644
Special Weather Statement
National Weather Service Tulsa OK
355 PM CDT Fri Apr 24 2020
OKZ054-055-242130-
Osage OK-Washington OK-
355 PM CDT Fri Apr 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE AND NORTHERN
WASHINGTON COUNTIES UNTIL 430 PM CDT...
At 354 PM CDT, a strong thunderstorm was located 5 miles northwest of
Hulah, moving east at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Copan... Hulah...
Wah Sha She State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Tulsa.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern Oklahoma.
LAT...LON 3700 9580 3694 9579 3694 9581 3689 9581
3687 9617 3700 9613
TIME...MOT...LOC 2054Z 258DEG 24KT 3696 9612Special Weather Statement National Weather Service Tulsa OK 411 PM CDT Fri Apr 24 2020 OKZ064>066-242145- Okmulgee OK-Okfuskee OK-Creek OK- 411 PM CDT Fri Apr 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CREEK...CENTRAL OKMULGEE AND NORTHEASTERN OKFUSKEE COUNTIES UNTIL 445 PM CDT... At 410 PM CDT, strong thunderstorms were located along a line extending from 6 miles northwest of Okmulgee State Park to 6 miles southeast of Okfuskee. Movement was east at 35 mph. Pea size hail and winds in excess of 40 mph will be possible with these storms. Locations in or near the path include... Okmulgee... Okfuskee... Beggs... Schulter... Preston... Okmulgee State Park... A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern and east central Oklahoma. LAT...LON 3585 9585 3549 9588 3547 9627 3567 9630 TIME...MOT...LOC 2110Z 256DEG 29KT 3567 9615 3551 9618
Special Weather Statement
National Weather Service Tulsa OK
421 PM CDT Fri Apr 24 2020
OKZ066-071-242145-
Okmulgee OK-McIntosh OK-
421 PM CDT Fri Apr 24 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MCINTOSH AND
SOUTHEASTERN OKMULGEE COUNTIES UNTIL 445 PM CDT...
At 421 PM CDT, a strong thunderstorm was located over Henryetta,
moving east at 35 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
Locations in or near the path include...
Henryetta... Dewar...
Grayson... Hoffman...
Hitchita... Pierce...
Bryant...
This includes Interstate 40 in Oklahoma between mile markers 233 and
254.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
southeastern and northeastern Oklahoma.
LAT...LON 3544 9608 3559 9576 3543 9569 3537 9598
3538 9598 3538 9606
TIME...MOT...LOC 2121Z 256DEG 29KT 3542 9600Special Weather Statement National Weather Service Tulsa OK 438 PM CDT Fri Apr 24 2020 OKZ055-056-242215- Nowata OK-Washington OK- 438 PM CDT Fri Apr 24 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL WASHINGTON AND SOUTHWESTERN NOWATA COUNTIES UNTIL 515 PM CDT... At 438 PM CDT, a strong thunderstorm was located 4 miles southwest of Bartlesville, moving east at 30 mph. Nickel size hail and winds in excess of 40 mph will be possible with this storm. Locations in or near the path include... Bartlesville... Dewey... Ochelata... PRECAUTIONARY/PREPAREDNESS ACTIONS... To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Tulsa. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for northeastern Oklahoma. LAT...LON 3662 9565 3660 9600 3682 9600 3688 9571 TIME...MOT...LOC 2138Z 257DEG 26KT 3669 9601
The Tulsa radar (KINX), 69 km away, was scanning. The volume nearest the first event began at 21:40 UTC.
22 hail, 4 thunderstorm wind. Local standard time, as filed.
The ASOS at the Tulsa International Airport measured 59 mph thunderstorm wind gusts.
Ping pong ball size hail damaged vehicles and the roofs of homes.
Thunderstorm wind gusts were estimated to 60 mph.
Ping pong ball size hail damaged vehicles and the roofs of homes.
Strong thunderstorm wind snapped large tree limbs. A storm spotter measured wind gusts to 65 mph.
Strong thunderstorm wind uprooted a tree and blew the roof from a carport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888017, 888018, 888078, 888081, 888083, 888088, 888435, 888436, 888437, 888438, 888439, 888440, 888447, 888449, 888450, 888451, 888452, 888453, 888454, 888455, 888456, 888457, 888458, 888459, 888460, 888461.